Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 81, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 2:14 PM EDT for Luzerne County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 2:14 PM EDT (18:14 UTC)
- Expired
- May 24, 2000, 3:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:45 PM EDT | Hail 0.75 | Stillwater, PA | |
| May 24, 3:15 PM EDT | Hail 1.75 | Dorrance, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS51 KBGM 241816 SVRBGM PAC079-241915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 214 PM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 315 PM EDT. * AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR BLOOMSBURG...OR ABOUT 8 MILES SOUTHWEST OF CAMBRA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAMBRA AND NEW COLUMBUS AROUND 220 PM EDT. EAST BERWICK AND HUNTINGTON MILLS AROUND 225 PM EDT. BEACH HAVEN AND KOONSVILLE AROUND 230 PM EDT. GLEN LYON AND LEE AROUND 235 PM EDT. ALDEN AND NANTICOKE AROUND 240 PM EDT. ALBERT AND DORRANCE AROUND 245 PM EDT. ASHLEY AND FREELAND AROUND 250 PM EDT. LAUREL RUN AROUND 255 PM EDT. STODDARTSVILLE AROUND 310 PM EDT. TORRENTIAL DOWNPOURS AND STRONG WINDS WILL OCCUR WITH THIS STORM. TAKE SHELTER UNTIL THE STORM PASSES. WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4125 7651 4107 7653 4095 7541 4122 7538 MORFORD/BRADY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:35 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 24, 9:35 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 935 AM EDT WED MAY 24 2000 VSBL SAT PIX SHOW MUCH OF RGN IN A RELATIVE DRY SLOT ATTM...OTHER THAN DEPARTING CONVECTION FAR NERN ZNS. CURRENT FCST LOOKS RIGHT ON TARGET AS WE SHUD SEE A FAIR AMT OF SUN BEFORE ANY AFTN CONVECTION TRIES TO REFIRE. MAIN QUESTIONS FOR THE AFTN ARE WHAT WILL BE THE MAIN TRIGGERS AND HOW MUCH DO LOW LVLS DRY OUT. AS FAR AS THE FORMER IS CONCERNED...BATCH OF SHWRS COMING INTO LK ERIE REPRESENTS INITIAL SFC TROF. THIS FEATURE CUD PROVIDE THE FIRST SOURCE OF LIFT DURG THE AFTN...WITH SECOND STRONGER WV LKLY HOLDING OFF TIL THIS EVE. AS FAR AS MOIST GOES...STILL FEEL MODELS MAY BE OVER-DRYING THINGS AT LEAST A LTL WITH SUCH AN ABUNDANCE OF GRND LVL MOIST. BOTTOM LN IS THAT POPS WILL BE MAINTAINED AND WILL ADD PSBLTY OF STRONG WIND AND HAIL WITH ANY TSRA. SPEED SHEARING AND UL DIV STILL LOOK FAVORABLE FOR POT SVR. FLOOD WATCH ALSO REMAINS IN EFFECT WITH SATURATED SOILS AND VERY RECENT HEAVY RAINS. MAX/S LOOK FINE. WRK ZNS OUT. FINALS COMING SHORTLY. .BGM...FLASH FLOOD WATCH FOR MUCH OF CNY AND PA ZNS 38/39. JUREWICZ
In the hours before
Special weather statement, May 24, 11:30 AM EDT, 2 hours 44 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT WED MAY 24 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE MID AND LATE AFTERNOON HOURS. ADDITIONAL STORMS MAY DEVELOP THIS EVENING. DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. JUREWICZ
Special weather statement, May 24, 1:06 PM EDT, 1 hour 8 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055- 024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 106 PM EDT WED MAY 24 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... MADISON NY... ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... TOMPKINS NY... CORTLAND NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... BROOME NY... TIOGA NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... SULLIVAN NY... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:23 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 67 min |
| May 24, 3:14 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 31 min |
| May 24, 3:22 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 53 min |
| May 24, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 46 min |
| May 24, 3:41 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.